Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 142, NWS Morristown, TN

July 2, 2023Hamilton County, Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 2, 2023, 3:40 PM EDT for Hamilton County, Marion County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2023, 3:40 PM EDT (19:40 UTC)
Expired
Jul 2, 2023, 4:30 PM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hamilton County, TN, Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 68 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 1:14 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1255 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:47 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 2, 1:47 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
147 PM EDT Sun Jul 2 2023

...New AVIATION...

.UPDATE...
Issued at 935 AM EDT Sun Jul 2 2023

A small convective complex is moving across the central valley
into southwest Virginia. CAPES are marginal with values of
1000-1500 and has worked over the airmass over the northern
Plateau and north of Knoxville. Expect this area of showers and
storms to move northeast and weaken this morning.

Main forecast question is the stronger redevelopment of storms
this afternoon and evening and timing of convection. High
resolution CAMS/HREF depict various solutions. Also, this morning
convection has created a weak outflow boundary which may act as a
focus for afternoon development.

An upper trough moving across the Great Lakes and Ohio valley will
increase the forcing across the Ohio and Tennessee valleys late
today and overnight. This system will also strengthen the low-
level wind field providing some organization to the expected
convection. The better wind field is evident by effective shear
increasing to 30-35kts. However, 0-1km shear is only around 10kts.

Latest HRRR and HREF show instability surging back into the
region after the departure of this mornings convection. MLCAPES
increase to 2500-3000 with decent DCAPES of 1000-1200. Mid level
lapse rates of 6.5 to almost 7 degrees so good instabiliy likely
within the hail growth region.

Bringing everything together, I expect this morning outflow
boundary to be near/just south of Knoxville which will act as a
focus for convective development as well as the Plateau counties.
For late tonight into early tonight, another broken line of storms
associated more with the uppper forcing and associated surface
trough will bring another chance of storms.

Given the environment noted above, more organized damaging winds
and marginal hail up to quarter size. As SPC noted, tornado threat
is not zero but for will need help with more microscale boundary
interaction for a spin up. Overall, chances of tornadoes are low.

PWs are between 1.5 and 1.7 inches. Main flash flooding concerns
will be if training of storms develop along a boundary.

&&

.SHORT TERM...
(Today and tonight)
Issued at 254 AM EDT Sun Jul 2 2023

1. Storms with damaging winds and hail possible this afternoon
and evening.

2. Forecast temperatures range from the mid 80s to mid 90s.

Discussion:

Showers and storms in central KY currently are approaching our area
and could impact Northern TN and SW VA within the next few hours. As
a trough swings through the Ohio Valley, showers and storms are
expected in the area again today. Consensus among hi-res guidance
points to activity in the afternoon and/or evening hours. The
ongoing convection in KY possibly moving into our area could effect
how the remainder of the day plays out. When and how exactly
storms will evolve remains unclear, but storms that develop could
become strong to severe. Forecast soundings show effective shear
values around 30kts in the afternoon, and HREF CAPE values range
from 1000-2500 J/KG. Guidance is a bit all over the place with
coverage/location of storms, but scattered storms could organize
into more organized clusters in this more favorable environment
and instability. Our CWA is outlooked by SPC in a Slight Risk
(level 2/5), with an Enhanced Risk (level 3/5) in the area with
the more favorable dynamics just a touch northwest. Main concern
with this is going to be damaging winds, and hail. Tornado threat
also cannot be ruled out in any supercells. PWs are pretty healthy
around 1.5"+, so any training storms could lead to localized
flooding issues.

Forecast high temps are pretty warm again today, with upper 80s to
mid 90s anticipated. Heat indices in the Southern Valley are
creeping into the 100s. Going to hold off on a Heat Advisory for now
with this forecast package. If convection looks like it will be
developing later in the evening, an advisory may be needed for
the southern valley/southern Cumberland Plateau with the morning
update.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 254 AM EDT Sun Jul 2 2023

1. Showers and thunderstorms will be around at times through the
period.

2. A few storms especially south may be strong to severe Monday.

3. Temperatures will generally not be far from seasonal normals for
the period.

Discussion:

An upper trough will be moving east across the Eastern Great Lakes
and Ohio Valley to start the period, with a weak surface cold front
moving in from the north and northwest. This front is forecast to
stall out near our southern border and gradually dissipate. Models
generally depict quasi-zonal flow aloft over the region for the much
of the remainder of the period, but there will be some short waves
moving through the flow which the models are having a harder time
resolving as is typically the case. Most guidance does suggest that
another weak cold front will be moving into the area late in the
period.

There will be showers and thunderstorms around at times through the
period. Models have trended toward somewhat drier air especially
northern areas behind the first weak cold front, so expect less
coverage of storms on Tuesday before moisture starts to increase
again. Highest PoPs will be in the forecast for Thursday/Friday as
the next cold front approaches. A few storms Monday may be strong to
severe especially southern areas, with winds/hail the primary
threats. This will be mentioned in the HWO. As for the rest of the
period, cannot rule out a few strong to severe storms especially
with the peak afternoon convective energy, and chances may be
enhanced by the approach of the late week front. However, these
details are still quite uncertain at this time.

Temperatures during the period will generally be not far from
seasonal normals, perhaps slightly below normal Saturday if the
front makes it through.

&&

.AVIATION...
(18Z TAFS)
Issued at 138 PM EDT Sun Jul 2 2023

An area of showers and thunderstorms are developing across
northern Alabama. This activity will continue to develop along a
convergence area across the Plateau. Main concern with these
storms will be damaging winds.

These storms will move into the CHA area between 20-21Z and TYS
around 22Z. The TRI area remains fairly stable due to showers and
storms this morning and convective activity will be later this
evening.

Another round of showers and storms, currently developing across
the western sections of the Ohioi valley, will move toward east
Tennessee this evening and early morning Monday. TRI and TYS have
the best chance of storms with this line of storms.

Besides the convection, low-clouds and fog are likely where there
are breaks in the cloud cover overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  91  72  90 /  60  50  40  40
Knoxville McGhee Tyson Airport, TN  72  88  70  89 /  70  40  20  20
Oak Ridge, TN                       70  89  69  88 /  70  40  20  20
Tri Cities Airport, TN              68  86  66  87 /  60  30  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...DH
AVIATION...DH
Hazardous weather outlook, Jul 2, 3:19 PM EDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
319 PM EDT Sun Jul 2 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
319 PM EDT Sun Jul 2 2023 /219 PM CDT Sun Jul 2 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Severe Storms Through This Evening...

Widespread storms are through this evening. Some of these storms
will become severe with damaging winds and hail being the main
threats. A low chance probability of a tornado across the northern
Plateau counties.

Besides the hail and wind, frequent lightning and heavy rains can
also be expected with localized runoff problems possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be some showers and thunderstorms around Monday and
Tuesday, and a few storms may become strong to severe especially
during the afternoon hours with damaging winds being the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

In the hours before

Special weather statement, Jul 2, 9:45 AM EDT, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
945 AM EDT Sun Jul 2 2023

TNZ013>015-VAZ001-021430-
Claiborne TN-Hancock TN-Campbell TN-Lee VA-
945 AM EDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of northern Claiborne,
northwestern Hancock, northeastern Campbell and southwestern Lee
Counties through 1030 AM EDT...

At 944 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lot, or 13 miles southeast of Williamsburg, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harrogate, Jellico, Cumberland Gap, Ewing, Arthur, Indian Mountain
State Park, Powell River Preserve, Clairfield, White Oak and Rose
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3656 8320 3645 8411 3659 8415 3658 8369
      3662 8365 3667 8352 3667 8342 3672 8327
TIME...MOT...LOC 1344Z 257DEG 47KT 3656 8405

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TD
Special weather statement, Jul 2, 10:07 AM EDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
1007 AM EDT Sun Jul 2 2023

VAZ001-002-005-021445-
Scott VA-Wise VA-Lee VA-
1007 AM EDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of eastern Lee,
northwestern Scott and Wise Counties and the City of Norton through
1045 AM EDT...

At 1006 AM EDT, Doppler radar was tracking a strong thunderstorm near
Pennington Gap, or 7 miles east of Jonesville, moving northeast
at 45 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Norton, Wise, Big Stone Gap, Pennington Gap, Coeburn, Appalachia, St.
Paul, Dungannon, St. Charles and Duffield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3702 8247 3698 8237 3696 8236 3696 8234
      3691 8230 3691 8232 3689 8232 3690 8233
      3689 8234 3690 8234 3689 8238 3688 8241
      3685 8240 3661 8302 3677 8312 3707 8250
TIME...MOT...LOC 1406Z 243DEG 44KT 3673 8298

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

TD
Special weather statement, Jul 2, 10:16 AM EDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
1016 AM EDT Sun Jul 2 2023

TNZ038>040-042-070-021500-
Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
Grainger TN-
1016 AM EDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of Jefferson,
northwestern Cocke, west central Greene, southwestern Grainger and
Hamblen Counties through 1100 AM EDT...

At 1014 AM EDT, Doppler radar was tracking a strong thunderstorm near
New Market, or 8 miles west of Jefferson City, moving east at 35 mph.
Another strong storm was between Jefferson City and Morristown
Tennessee.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morristown, Jefferson City, Dandridge, White Pine, New Market,
Baneberry, Parrottsville, Russellville, Strawberry Plains and
Mosheim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3624 8308 3624 8307 3600 8305 3602 8362
      3604 8365 3604 8367 3605 8367 3606 8369
      3609 8371 3608 8367 3609 8367 3614 8372
      3616 8373 3617 8372 3618 8373 3620 8371
      3627 8310
TIME...MOT...LOC 1414Z 266DEG 30KT 3611 8364

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:01 AM EDTSpecial Weather StatementMRXCampbell44 min
Jul 2, 8:11 AM EDTSpecial Weather StatementMRXAnderson, Morgan49 min
Jul 2, 9:05 AM EDTSpecial Weather StatementMRXAnderson40 min
Jul 2, 9:32 AM EDTSpecial Weather StatementMRXJefferson43 min
Jul 2, 9:45 AM EDTSpecial Weather StatementMRXClaiborne45 min
Jul 2, 10:16 AM EDTSpecial Weather StatementMRXHamblen, Jefferson44 min
Jul 2, 3:03 PM EDTSevere Thunderstorm WarningMRXMarion57 min
Jul 2, 4:20 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton40 min
Jul 2, 4:42 PM EDTSpecial Weather StatementMRXAnderson48 min
Jul 2, 4:54 PM EDTSevere Thunderstorm WarningMRXBradley, Polk51 min
Jul 2, 5:29 PM EDTSpecial Weather StatementMRXKnox46 min
Jul 2, 5:45 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Union28 min
Jul 2, 10:07 AM EDTSpecial Weather StatementMRXWise, City of Norton38 min
Jul 2, 6:57 PM EDTSpecial Weather StatementMRXClay33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.